Alert archive / Nevada / Lake Wind Advisories in 2023
Lake Wind Advisory 21, NWS Reno, NV
NWS Reno, NV issued this lake wind advisory at Mar 19, 2023, 9:50 PM PDT for 4 counties in Nevada. It took effect at Mar 20, 2023, 7:00 AM PDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 19, 2023, 9:50 PM PDT (04:50 UTC)
- In effect from
- Mar 20, 2023, 7:00 AM PDT
- Expired
- Mar 20, 2023, 7:00 PM PDT
- In force
- 12 hr
- Issued by
- NWS Reno, NV
Counties Churchill County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 52 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 4.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
684 WWUS75 KREV 200450 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 950 PM PDT Sun Mar 19 2023 NVZ004-210200- /O.NEW.KREV.LW.Y.0021.230320T1400Z-230321T0200Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 950 PM PDT Sun Mar 19 2023 ...LAKE WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM PDT MONDAY FOR PYRAMID LAKE... * WHAT...West winds 15 to 25 mph with gusts up to 40 mph expected. Waves 2 to 3 feet. * WHERE...Pyramid Lake. * WHEN...From 7 AM to 7 PM PDT Monday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Mar 19, 12:36 PM PDT, 9 hours 14 minutes earlier.
Area forecast discussion, Mar 19, 12:36 PM PDT, 9 hours 14 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1236 PM PDT Sun Mar 19 2023
.SYNOPSIS...
Plan on periods of gusty winds, rain, and snow today into early
Monday with snow impacting travel over mountain passes. A second
weather system will move into the region Tuesday and Wednesday
with additional Sierra snowfall and mountain travel impacts. Rain
and snow is forecast for western Nevada with snow accumulations
possible Tuesday night and Wednesday morning.
&&
.SHORT TERM...Through Monday Evening...
Rain/snow showers have been ongoing this morning across the region
and will continue throughout the evening. These showers will once
again be the "hit or miss" type, as they're more convective in
nature. Showers will be kept to the Sierra after 10 PM PDT
tonight, then subside Monday morning before 7 AM PDT.
Snow levels started off around 6000-6500' earlier today, and are
gradually increasing to 6500-7000' this afternoon, then dipping
back down to 4000' by Monday morning. Remaining snow accumulation
in the Sierra above 7000' will range from 4-20" by midday Monday,
with up to 2" are possible in northern Washoe County and NE CA.
Total QPF amounts across western NV will be minimal, with an 90%
of 0.10" or less.
Winds have remained light today, except a little breezy along the
Sierra ridges and in Mineral County. We'll see an increase for all
elevations peaking overnight into Monday morning, with ridge winds
gusting to 70 mph while lower valleys could gust up to 35-40 mph.
Otherwise, Monday afternoon will be sunny and breezy, which will
make for a great opportunity to prepare for the next storm on
Tuesday. -Justin
.LONG TERM...Tuesday Onward...
After a brief break in the weather, the next storm pushes into the
region Tuesday morning and lingers on through late Wednesday. Plan
on periods of heavy wet snow, rain, and travel disruptions.
Best potential for the onset of precipitation Tuesday will be along
and south of Interstate 80 in the Sierra and western NV. For the
Sierra, the highest snow totals will likely end up being in Mono
county and the eastern Sierra with snow totals 1-2 feet along the
crest. For more detailed snow amounts, see the winter storm watch.
Simulations are keeping us on our toes with the next storm, with a
slower-moving track and the potential for more intense rain and snow
bands forming from Tuesday night into Wednesday morning. As the low
slowly drops southeast, the deterministic solutions and the ECMWF
EFI are signaling for stronger rain/snow bands forming somewhere
across west-central Nevada. Snow levels are targeted to be quite
low with this storm (as low as 4000-4500 feet Tue PM-Wed AM) so
there may be some heavy wet snow accumulations on NV valley floors
for the evening/morning commutes. As simulations settle in on a
track, then it may be easier to hone in on the eventual location
of the deformation bands projected to develop with the storm.
By Wednesday into Thursday, there will be lingering snow/pellet
showers across the region as the baggy trough remains across the
West. Late Thursday into early Friday may bring a bit of a break
in the precipitation, but surely with the moist, cold flow across
the region it will likely stay quite cloudy. Additional waves of
precipitation will swing past through the weekend, but timing and
intensity are TBD. Extended outlooks favor a colder,
northwesterly flow across the region, with no sign of a drying or
warming trend for now. -Edan
&&
.AVIATION...
The system working through the area presently is bringing mountain
snow and valley rain to the region today. Gusty winds, turbulence
and LLWS will be present through at least 15z Monday. Skies over the
Sierra will be MVFR/IFR with terrain obscuration, while western
Nevada valley terminals will see VFR/MVFR as this system moves
across the area. Snow rates will be heaviest today in the Sierra,
but will dwindle into Monday morning. There are signals of a band of
rain showers setting up this evening near KNFL/KLOL that could
produce briefly heavy showers.
Monday evening will bring in calmer winds and clearing skies,
but by early Tuesday through Wednesday we return to snow showers.
The next system will be a colder one, with snow to valley floors
likely. Within this next round, the heaviest snow appears over
Mono County. However, western Nevada has chances for snow at
valley terminals as well. HRICH
&&
.AVALANCHE...
Two weather systems will impact the region through Wednesday with
additional cold systems possible over the weekend into next week.
* Snow-Water Equivalent: 60-70% chance of more than 1 inch of
liquid today along the Sierra crest with isolated amounts near
1.5 inches if heavier showers develop. For Tuesday into
Wednesday 70-80% chance of more than 1 inch of liquid mainly for
Alpine and Mono Counties.
* Snow Ratios: Variable snow ratios with spring systems early this
week, 10-12:1 for elevations above 7000 feet and 6-10:1 for
elevations below 7000 feet.
* Ridge Winds: Highest today into early Monday with gusts 60-80
mph. Lighter winds for Tuesday-Wednesday, but the direction may
shift to the east and northeast from Tuesday evening.
* Snow Levels: 5000-5500 feet this morning, then rising to 6000-7000
feet this afternoon. For the Tuesday-Wednesday system snow levels
remain near and below 5000-5500 feet.
&&
.REV Watches/Warnings/Advisories...
NV...Winter Weather Advisory until 11 AM PDT Monday NVZ002.
Winter Storm Watch from late Monday night through Wednesday
morning NVZ002.
CA...Winter Weather Advisory until 11 AM PDT Monday CAZ071.
Winter Weather Advisory until 11 AM PDT Monday CAZ072.
Winter Storm Watch from late Monday night through Wednesday
morning CAZ072.
Winter Weather Advisory until 11 AM PDT Monday CAZ073.
Winter Storm Watch from late Monday night through Wednesday
morning CAZ073.
&&The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 2:17 PM PDT | Winter Weather Advisory | REV | Douglas, Washoe | 30 hr |
Nearby
Lake Wind Advisories in Nevada, 2023Every lake wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.